Tennessee, 2009Hail and Damaging Winds in Tennessee, June 17, 2009
June 17, 2009 · NWS OHX · 15 events in 7 counties and zones
A warm and unstable airmass continued to remain across Middle Tennessee, and with daytime heating influences becoming well established during the mid afternoon hours, all these ingredients started the development of severe thunderstorms across the mid state that lasted well into the late evening hours. Several reports of hail and a few reports of thunderstorm wind damage and funnel clouds were…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and unstable airmass continued to remain across Middle Tennessee, and with daytime heating influences becoming well established during the mid afternoon hours, all these ingredients started the development of severe thunderstorms across the mid state that lasted well into the late evening hours. Several reports of hail and a few reports of thunderstorm wind damage and funnel clouds were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 17, 2:50 PM CST, 1 hour earlier.
Area forecast discussion, Jun 17, 2:50 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
350 PM CDT WED JUN 17 2009
.DISCUSSION...
ISOLATED CONVECTION ONGOING ACROSS THE EASTERN TWO THIRDS OF THE MID
STATE. MOISTURE FLUX DIVERGENT FIELDS APPEAR TO BE IN PLACE ACROSS
MIDDLE TN AND IS THEREBY IMPEDING THE DEVELOPMENT THUS FAR. SHOWERS
AND TSTMS ACROSS KY HOWEVER...WILL CONTINUE TO MOVE TO THE EAST
SOUTHEAST AND MAY MOVE ACROSS OUR NORTHERN AND CENTRAL PLATEAU LATER
THIS AFTERNOON. ADDITIONALLY...GIVEN THE LARGE DEGREE OF
INSTABILITY IN PLACE...FURTHER DEVELOPMENT OF TSTM ACTIVITY IS
EXPECTED. THUS...A SVR TSTM WATCH IS IN EFFECT FOR MUCH OF THE
NORTHERN TWO THIRDS OF THE MID STATE THROUGH 02Z (00Z PLATEAU).
FOR TONIGHT...WILL SCT TSTMS MOST AREAS WITH A FEW POSSIBLY
SEVERE.
OTW...UPPER RIDGE OVER LOUISIANA WILL BUILD SLOWLY TOWARD THE NE OVER THE
NEXT FEW DAYS. AS MID LEVEL TEMPS INCREASE AND COMPRESSION OCCURS IN
THE MID/UPPER LEVELS...CAP STRENGTHS WILL BE ON THE INCREASE.
THUS...RAIN CHANCES WILL BE ON THE DOWNSWING.
THE BIGGER WEATHER STORY OVER THE NEXT COUPLE OF DAYS WILL BE THE
HEAT. WE WILL BE RATHER HUMID FROM THE SFC UP T0 800 MB OR SO. SO
AFTERNOON MIXING WILL ONLY MIX DOWN HUMID AIR. AS THE 850 MB TEMPS
APPROACH 21C-22C...AFTERNOON HIGH TEMPS WILL REACH INTO THE LOWER
TO MID 90S. TO MAKE THE SITUATION WORSE...DEW POINTS WILL REMAIN
IN THE 69-72 DEGREE RANGE DURING MAX HEATING. THIS EQUATES TO HEAT
INDEX VALUES OF 100-104.
AS FOR PRECIP CHANCES...ISOL AFTERNOON TSTMS WILL BE INCLUDED FOR
THU AFTERNOON WITH SCT TSTMS PLATEAU.
IN THE EXT FCST... UPPER RIDGING WILL RELAX AND RETREAT BACK TO THE
SOUTHWEST. UPPER FLOW WILL BECOME MORE NORTHWESTERLY. SFC FEATURES
LOOK RATHER WEAK SO WITH ONLY WEAK FORCING...NO REAL ORGANIZED
SYSTEMS ARE INDICATED. BUT...GIVEN THE APPARENT DESTABILIZATION
THAT OCCURS EACH AFTERNOON...THERE IS JUST ENOUGH MOISTURE AVAILABLE
TO WARRANT ISOL AFTERNOON TSTMS FOR A LARGE PORTION OF THE EXTENDED.
AS FOR TEMPS...BEST THERMAL RIDGING RETREATS WESTWARD ALONG WITH THE
RIDGE BUT 850 MB TEMPS HOLD IN THE 18-20C RANGE AND HEIGHTS REMAIN
ELEVATED. THIS ALL EQUATES TO TEMPERATURES ABOUT 5 DEGREES ABOVE
NORMAL.
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 73 94 73 95 / 30 20 10 10
CLARKSVILLE 73 94 72 96 / 40 20 10 10
CROSSVILLE 67 88 68 91 / 50 30 10 10
COLUMBIA 72 94 72 95 / 20 20 10 10
LAWRENCEBURG 71 95 71 96 / 20 10 10 0
WAVERLY 73 94 72 96 / 30 20 10 10
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
21
Hazardous weather outlook, Jun 17, 4:27 AM CST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
527 AM CDT WED JUN 17 2009
TNZ005>011-022>034-056>066-075-077>080-093>095-181030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
527 AM CDT WED JUN 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
YET ANOTHER THUNDERSTORM COMPLEX COULD POSSIBLY MOVE SOUTHEAST INTO
MIDDLE TENNESSEE TODAY. IF SO...A FEW STORMS WILL PRODUCE DAMAGING
WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
17/MAG
Event by event
9 hail, 3 thunderstorm wind, 3 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Cheatham
- When
- June 17, 3:50 PM CST
- Where
- Cheatham County, 1.12 mi E of Kingston Spgs
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 36.100, -87.100
Trees and power lines were downed county wide.
Hail, Maury
- When
- June 17, 4:20 PM CST
- Where
- Maury County, Godwin
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.650, -87.050
Quarter size hail was reported.
Funnel Cloud, Marshall
- When
- June 17, 4:52 PM CST
- Where
- Marshall County, 0.91 mi NW of Silver Creek
- Reported by
- Emergency Manager
- Coordinates
- 35.510, -86.891
Funnel Cloud was spotted near Byrant Station.
Hail, Robertson
- When
- June 17, 4:55 PM CST
- Where
- Robertson County, 0.89 mi SW of White House
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 36.460, -86.670
Penny size hail was reported.
Hail, Marshall
- When
- June 17, 5:08 PM CST
- Where
- Marshall County, 0.47 mi W of South Berlin
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.500, -86.858
Penny size hail was reported near the intersection of Paradise Drive and Highway 50.
Hail, Robertson
- When
- June 17, 6:03 PM CST
- Where
- Robertson County, 1.66 mi ESE of Flewellyn
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.472, -86.942
Nickel size hail was reported southwest of Springfield on Highway 49.
Hail, Robertson
- When
- June 17, 6:04 PM CST
- Where
- Robertson County, 1.7 mi SSE of Flewellyn
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.459, -86.953
Hail the size of quarters was reported north of Coopertown on State Highway 257.
Thunderstorm Wind, Montgomery
- When
- June 17, 6:05 PM CST
- Where
- Montgomery County, 0.3 mi WSW of Clarksville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 36.528, -87.355
Trees and power lines were downed county wide.
Funnel Cloud, Robertson
- When
- June 17, 6:09 PM CST
- Where
- Robertson County, 1.24 mi SW of Coopertown
- Reported by
- Trained Spotter
- Coordinates
- 36.419, -86.968
Funnel Cloud was reported near Coopertown.
Hail, Robertson
- When
- June 17, 6:20 PM CST
- Where
- Robertson County, 0.69 mi S of Greenbrier
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.420, -86.800
Penny size hail was reported.
Funnel Cloud, Davidson
- When
- June 17, 6:30 PM CST
- Where
- Davidson County, 0.55 mi SSE of Joelton
- Reported by
- Trained Spotter
- Coordinates
- 36.313, -86.865
Funnel Cloud was observed near Joelton.
Hail, Montgomery
- When
- June 17, 7:19 PM CST
- Where
- Montgomery County, 2.07 mi N of Clarksville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.560, -87.350
Nickel size hail was reported on Wilma Rudolph Road in Clarksville.
Hail, Montgomery
- When
- June 17, 7:26 PM CST
- Where
- Montgomery County, 1.38 mi N of St Bethlehem
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.600, -87.300
Quarter size hail was reported in St. Bethlehem just northeast of Clarksville.
Thunderstorm Wind, Stewart
- When
- June 17, 9:10 PM CST
- Where
- Stewart County, 0.91 mi WNW of Dover
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 36.484, -87.845
Trees and power lines were downed county wide.
Hail, Stewart
- When
- June 17, 10:40 PM CST
- Where
- Stewart County, 0.86 mi W of Dover
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.481, -87.845
Quarter size hail was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, June 17 to 28, 20099 deaths · 2 events
- Excessive Heat in Missouri, June 17 to 27, 20092 deaths · 123 injured · 3 events
- Tornadoes and Hail in Nebraska, June 17, 2009$2.0 million · EF2 · 22 events
- Tornadoes and Hail in Minnesota, June 17, 20091 injured · $2.1 million · EF2 · 10 events
- Flash Flood and Hail in Missouri, June 17 to 18, 20091 death · 1.75 in hail · 11 events
- Hail and Damaging Winds in Iowa, June 17 to 18, 20093 injured · $529,000 · 2 in hail · 64 events
- Excessive Heat in Illinois, June 17 to 27, 20091 death · 2 events
- Flash Flooding and Hail in Pennsylvania, June 17 to 18, 2009$9.8 million · 1 in hail · 17 events
- Hail and Damaging Winds in Georgia, June 17 to 18, 2009$668,000 · 52 kt wind · 25 events
- Hail and Damaging Winds in Tennessee, June 17, 2009$242,000 · 62 kt wind · 38 events
- Tornado and Hail in Nebraska, June 17 to 18, 2009$289,000 · EF0 · 29 events
- Flash Flooding and Hail in Ohio, June 17 to 18, 2009$625,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183301, 181593, 183290, 181599, 181601, 181603, 181602, 183305, 183269, 181598, 183276, 182151, 182152, 183306, 181604.